Hail, St. Clair
- When
- May 12, 2:47 AM CST to 2:49 AM CST
- Where
- St. Clair County, O Fallon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -89.900
Elevated convection fired up during the early morning hours of May 12th. There were numerous reports of hail and a few reports of damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Elevated convection fired up during the early morning hours of May 12th. There were numerous reports of hail and a few reports of damaging winds and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 10:52 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1152 PM CDT TUE MAY 11 2010 .DISCUSSION... /355 PM CDT TUE MAY 11 2010/ LATEST GUIDANCE CONTINUES TO SUPPORT THE IDEA THAT CENTRAL CONUS WILL REMAIN IN AN ACTIVE WEATHER REGIME FOR SEVERAL MORE DAYS. IT APPEARS LIKELY THAT THE NEXT ROUND OF THUNDERSTORMS WILL DEVELOP OVERNIGHT AS RETURN FLOW INTENSIFIES ACROSS THE REGION...THE PRIMARY QUESTION IS WHEN. 19Z SGF SOUNDING INDICATES A FAIRLY ROBUST CAP THAT STILL MIGHT BE BROKEN IN THE VCNTY OF THE COLD FRONT OVER OUR FAR S COUNTIES OVER THE NEXT FEW HOURS. HOWEVER...FOR MOST OF OUR FA TONIGHTS POPS WILL BE TIED TO ELEVATED STORMS THAT FORM AS THE WAA AND ISENTROPIC LIFT RAMPS UP ACROSS AREA...WITH FORECAST SOUNDINGS SUGGESTING CONVECTION REALLY BLOSSOMING AFTER 06Z. AVAILABLE CAPE AND SHEAR WOULD CERTAINLY SUPPORT DEVELOPMENT OF SUPERCELLS. AS MENTIONED BY THE MID SHIFT...ANY STORM THAT CAN INITIATE NEAR THE FRONTAL BOUNDARY WILL HAVE SOME TORNADO POTENTIAL...BUT IT WOULD APPEAR THAT FOR MOST OF OUR AREA THE PRIMARY THREAT WILL BE FROM HAIL WITH THE ELEVATED STORMS N OF FRONT. WITH PWATS PROGGED IN THE 1.5-1.75 INCH RANGE ACROSS S MO...STORMS IN THIS AREA WILL ALSO BE GOOD RAIN PRODUCERS. 3 HR FFG VALUES IN THIS AREA ARE AOA 2 INCHES...SO WILL HOLD OFF ISSUING FLASH FLOOD WATCH FOR NOW BUT WILL MENTION HEAVY RAIN IN THE ZONES. STORMS WILL LIFT N AND E OUT OF THE FA WEDNESDAY MORNING WITH THE NWD SURGE OF THE WARM FRONT...AND BY MID AFTERNOON IT LOOKS LIKE MOST OF THE AREA WILL BE UNDER A VERY WARM...UNSTABLE...AND MORE IMPORTANTLY CAPPED AMS. SO...IT APPEARS THAT ONCE THE WARM ADVECTION INDUCED PRECIP EXITS AREA WED MORNING WE MAY HAVE TO AWAIT THE APPROACH OF UPPER TROF ON WEDNESDAY NIGHT FOR THE NEXT WAVE OF STORMS...AND THEIR ATTENDANT SVR WX THREAT. WITH THE PROGGED NE MOVEMENT OF THE SHORTWAVE WED NGT AND THU I'M ALSO WONDERING IF THE SE PROGRESSION OF THE PRECIP WITH THIS FEATURE WILL BE RATHER SLOW...AND HAVE ATTEMPTED TO REFLECT THAT IN THE NW TO SE POP GRADIENT. TEMP GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY...BUT BEGIN TO DEVIATE WED NGT-THU. NAM MOS TRENDS COOLER DURING THIS TIME AND APPEARS TO BE MUCH FASTER WITH THE COOL AIR THAN THE OTHER SHORT RANGE MODELS...SO HAVE GONE WITH A BLEND OF PERSISTENT/GFS MOS FOR NOW. IT STILL APPEARS THAT RAIN CHANCES WILL BE WINDING DOWN ACROSS S AREAS ON FRIDAY...WITH THE ENTIRE AREA GETTING A SHORT-LIVED BREAK IN THE WET WEATHER FRIDAY NIGHT. HOWEVER...SHORTWAVE IN THE BROAD SCALE SW FLOW ALOFT AND RESULTANT WAA MAY GENERATE SHOWERS AND A FEW STORMS ON SATURDAY AND SUNDAY. TRUETT && .AVIATION... /1152 PM CDT TUE MAY 11 2010/ MCS IS EXPECTED TO SLOWLY MEANDER ENEWD TOWARDS THE TAF SITES NEAR I-70 FOR THE REMAINDER OF TONIGHT...WITH KCOU EXPECTED TO BE NEAR THE NRN EDGE...AND THE STL METRO AREA TO TAKE A MORE DIRECT HIT. LOOK FOR NE-E SFC WNDS TO PERSIST REST OF TONIGHT WITH LOWERING CIGS. ENOUGH OF A SIGNAL AND SUPPORTED BY THE OVERALL SCENARIO TO MAINTAIN IFR CIG FCST TO ALL TAF SITES ALG/N OF THE WRMFNT ALONG WITH 5-6SM BR. WRM FROPA SHOULD BE SOMETIME LATE WEDNESDAY MORNING/MIDDAY FOR TAF SITES NEAR I-70...BUT IS DOUBTFUL TO REACH KUIN UNTIL WEDNESDAY EVENING. ALSO DOUBTFUL ON WHETHER NOCTURNAL MCS ATTM WILL HAVE ANY EFFECT ON KUIN...AS ITS EXPECTED TRACK SHOULD KEEP IT JUST TO THE S. HAVE PLACED IN VCTS ONLY THERE. A WELL-CAPPED ATMOSPHERE S OF THE WRMFNT WILL PREVENT MUCH IF ANY PCPN UNTIL NIGHTFALL WEDNESDAY. SPECIFICS FOR KSTL...MAINTAINED IFR CIGS FOR 12-15Z TIMEFRAME... AND THERE IS POTENTIAL THIS COULD REACH THE AIRPORT SOONER. FOR NOW HAVE 1KFT CIGS ASSOCIATED WITH TSRA AND MCS FOR LATE TONIGHT. DECENT COVERAGE OF FLAT DIURNAL CU EXPECTED ON WEDNESDAY S OF THE WRMFNT WITH BASES EXPECTED TO BE VFR. AFTER MCS PASSAGE BY 12Z WEDNESDAY...SHOULD BE DRY WITH ATMOSPHERE EXPECTED TO BE CAPPED. OTHERWISE...SEE ABOVE. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1045 PM CDT TUE MAY 11 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1045 PM CDT TUE MAY 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING OVER SOUTHERN MISSOURI...AND WILL GRADUALLY SPREAD NORTH AND EAST DURING THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGEST STORMS... PRIMARILY ALONG AND SOUTH OF INTERSTATE 70 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ...SEVERE WEATHER OUTBREAK POSSIBLE WEDNESDAY AFTERNOON AND EVENING... TONIGHTS THUNDERSTORMS WILL MOVE OUT OF THE AREA WEDNESDAY MORNING...WITH ADDITIONAL THUNDERSTORMS DEVELOPING DURING THE LATE AFTERNOON AND EVENING IN THE VICINITY OF THE WARM FRONT OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. ATMOSPHERIC CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ONCE THESE STORMS DEVELOP...THEY WILL GRADUALLY WORK INTO CENTRAL AND EAST CENTRAL MISSOURI...AND SOUTHWESTERN ILLINOIS WEDNESDAY NIGHT. A THREAT OF STRONG TO SEVERE THUNDERSTORMS MAY CONTINUE INTO THURSDAY ALONG THE SLOW MOVING COLD FRONT. THUNDERSTORM CHANCES WILL BRIEFLY COME TO AN END ON FRIDAY...BUT THUNDERSTORM CHANCES RETURN FOR THE WEEKEND...ESPECIALLY OVER SOUTHERN MISSOURI AND SOUTHERN ILLINOIS SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 AM HAIL VILLA RIDGE 38.47N 90.88W
05/12/2010 M1.50 INCH FRANKLIN MO TRAINED SPOTTER
HAIL CONTINUES TO FALL.
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL 4 E UNION 38.45N 90.94W
05/12/2010 M1.00 INCH FRANKLIN MO TRAINED SPOTTER
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM HAIL ST. CLAIR 38.35N 90.98W
05/12/2010 M0.25 INCH FRANKLIN MO AMATEUR RADIO
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM HAIL GRAY SUMMIT 38.49N 90.82W
05/12/2010 M1.00 INCH FRANKLIN MO TRAINED SPOTTER
NICKEL AND QUARTER SIZE HAIL
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 AM HAIL VILLA RIDGE 38.47N 90.88W
05/12/2010 M1.25 INCH FRANKLIN MO TRAINED SPOTTER
3279 HIGHWAY 100 VILLA RIDGE MERAMEC AMBULANCE HOUSE 2
&&
KARLZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
334 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 AM HAIL VILLA RIDGE 38.47N 90.88W
05/12/2010 M1.75 INCH FRANKLIN MO TRAINED SPOTTER
3279 HIGHWAY 100 VILLA RIDGE MERAMEC AMBULANCE HOUSE 2
&&
CORRECTED EVENT
KARLZThe St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235300, 235301, 235303, 235304, 235305, 235306, 235307, 235308.